American Addiction Centers National Rehabs Directory
Call (888) 509-8965

Stimulant Overdose and Addiction Treatment

Stimulants are a class of substances that are used to increase attention, alertness, and energy levels.1 When they are prescribed by a medical professional, stimulants are used to treat conditions like narcolepsy and attention deficit hyperactivity disorder (ADHD).1 Common stimulants include medications such as amphetamines (Adderall), methylphenidate (Ritalin), or diet pills as well as illicit drugs like methamphetamine, cocaine, or synthetic cathinones (commonly known as “bath salts”).3 While stimulant medications are generally safe when taken as prescribed, misuse can lead to dependence, addiction, and in some cases overdose.2

Stimulant misuse can become addiction, classified in the psychiatric literature as a stimulant use disorder. These might include taking more of the stimulant or for more time than originally intended, or experiencing cravings, urges, or withdrawal symptoms after using stimulants.4

Can You Overdose on Stimulants?

A stimulant overdose occurs when a person uses enough of the drug to produce a life-threatening reaction or death.1  At high doses, stimulants can lead to dangerously high body temperature, cardiovascular complications like an irregular heartbeat and heart failure, as seizures.1

Any type of drug overdose generally requires emergency medical treatment. Long-term or regular use of illicit stimulants, or misuse of prescription stimulants, use can be dangerous, not only due to the risk of overdose, but it can also lead to addiction, psychosis, anger, paranoia, heart, nerve, and stomach problems.1, 2

Recent research has also found that opioid and stimulant co-use is also on the rise.6,7,8 Studies indicate that those who use opioids may be at an increased risk of also using stimulants (mostly methamphetamines, although data shows an increase in cocaine usage and overdoses as well). As a result, when overdose and overdose deaths occur in somebody who is using both opioids and stimulants, the overdose may be reported as an opioid overdose. This could suggest an underreporting of stimulant overdoses.

Stimulant Overdose Symptoms

Symptoms of a stimulant overdose can include:

  • Tremors.
  • Restlessness.
  • Overactive reflexes.1
  • Rapid or labored breathing.1
  • Behavioral changes, such as confusion, panic, or aggression.1
  • Hallucinations.
  • Muscle pain and weakness.1
  • Nausea, vomiting, diarrhea, and abdominal cramps.1
  • Difficulty regulating temperature, high fevers, and hyperthermia.3
  • Convulsions.
  • Chest pain and cardiovascular distress, such as irregular heartbeat and low or high blood pressure.2,

When symptoms are ignored or left untreated, a stimulant overdose may result in coma, respiratory failure, cardiovascular failure, cerebral hemorrhage, stroke, heart attack, or death.1-3

Treating a Stimulant Overdose.

Treatment of stimulant overdose typically starts in an emergency setting to provide immediate medical attention and reduce the risk of fatal complications such as a heart attack or seizure.1 If you believe that someone is experiencing an overdose from stimulant use, it is important to call 911 immediately.1 Medical providers will aim to restore blood flow to the heart to prevent cardiovascular effects and reduce the risk of seizure by administering medications.1

Prefer texting to talking on the phone? We’ve got you covered 24/7.
Instead, sign up for text support to receive:
  • Resources about addiction and recovery
  • Information about our treatment process
American Addiction Centers logo
We are here 24/7 for any questions you may have.
*All fields required
*
John
*
Smith
*
(555) 555-5555
By submitting this form you agree to terms of use and privacy policy of the website. Message and data rates may apply. You may receive reoccurring messages. Text STOP to cancel.
Disclaimer
HIPAA badge